Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Pittsburgh, PA

August 28, 2001Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2001, 2:19 PM EDT for Westmoreland County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2001, 2:19 PM EDT (18:19 UTC)
Expired
Aug 28, 2001, 2:45 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS51 KPBZ 281819
SVRPBZ
PAC129-281845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 245 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WEST LEECHBURG...MOVING
  EAST AT 40 MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:34 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 10:34 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1003 AM EDT TUE AUG 28 2001

JUST SENT OUT AN UPDATE TO CLEAN UP MORNING WORDING. FORECAST IS
BASICALLY THE SAME AS PREVIOUS WITH ONLY MINOR POP CHANGES FAR NORTH
AND FAR SOUTHEAST. BAND OF SHOWERS AND TSTMS ACROSS NW PA IS IN
ADVANCE OF COLD FRONT. FROPA THRU CWA DURING THE EVENING. MESOETA
LAYS FRONT OUT ACROSS NRN WV THIS EVENING FOR A TIME.

IT APPEARS GREATEST THREAT OF SVR WX IS HIGH WINDS. HEAVY DOWNPOURS
ALSO.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:39 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver66 min
Aug 28, 1:53 PM EDTSevere Thunderstorm WarningPBZIndiana52 min
Aug 28, 2:41 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland64 min
Aug 28, 3:36 PM EDTSevere Thunderstorm WarningPBZAllegheny39 min
Aug 28, 3:52 PM EDTSevere Thunderstorm WarningPBZWashington38 min
Aug 28, 4:40 PM EDTSevere Thunderstorm WarningPBZFayette50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.